MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004J15
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/19/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2017-00764, 3005168196-2017-00765, 3005168196-2017-00766, 3005168196-2017-00767, 3005168196-2017-00769, 3005168196-2017-00770.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coils 400 (pc400s).It was noted that the patient had a tortuous anatomy.During the procedure, the physician advanced a pc400 (f65128) into the aneurysm using a px slim delivery microcatheter (px slim).The physician then attempted to detach the pc400 using a penumbra coil 400 detachment handle (handle); however, the pc400 failed to detach.It was noted that the black alignment zone (pet lock) on the pusher assembly only showed a small gap of 0.5 cm.The physician then attempted to reposition the px slim; however, it did not improve the situation; therefore, the physician attempted to retract the pc400.Upon retraction, the pc400 unintentionally detached within the px slim and the physician used the pusher assembly to push the detached pc400 into the aneurysm.Next, the physician advanced the second pc400 (f67056) into the aneurysm; however, the physician encountered the same difficulty while attempting to detach the pc400 using the same handle.Repositioning the px slim did not help.The pc400 was then manually detached in the aneurysm.It was reported that when manually detaching this pc400, resistance was encountered and the pull wire stayed in place; therefore, additional force was required to successfully detach this pc400.Next, the physician deployed and detached the third pc400 in the target vessel using the same px slim and handle with no issue.The physician then advanced the fourth pc400 (f71453) into the aneurysm; however, the same difficulty was encountered as with the second pc400 when attempting to detach this pc400 using the handle; therefore, the pc400 was manually detached.Thereafter, the physician deployed and detached the fifth and sixth pc400¿s in the target vessel without any issue.However, after advancing and deploying the seventh pc400 (f66227) and eighth pc400 (a64706) into the aneurysm, the physician experienced difficulty detaching them using the handle; therefore, they were both detached manually and the procedure was completed at that point.The physician indicated that another handle was used in between without improving the situation.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of the pusher assembly of the third pc400 evaluated.The pusher assembly was kinked in multiple locations.The embolization coil was detached from its pusher assembly.The id of the distal detachment tip (ddt) was measured to be within specification.Conclusions: evaluation of the returned px slim revealed that the device was functional.A 0.025inch stainless steel mandrel was introduced through the hub of the px slim and advanced distally out the distal tip without an issue.Evaluation of the returned pc400s revealed that pet locks on each of the pusher assemblies were broken.These findings indicate that attempts were made to detach each pc400 using a detachment handle.Further evaluation revealed that the pull wire of the first pc400 evaluated was extending distally out of the distal detachment tip (ddt), and the pull wires of the second and third pc400s evaluated were retracted into the ddt.These findings are consistent with the report that the pull wire was retracted out of the ddt capture feature, allowing the embolization coils to detach.The tortuosity mentioned in the complaint could have prevented the coils mentioned in the report from detaching.Extreme tortuosity along the majority length of the pusher assembly can cause a build-up of friction between the pull wire and the inner pusher tube, overcoming the force that the handle is able to apply.Further evaluation of the third pc400 evaluated revealed that the pusher assembly was kinked in multiple locations.These kinks were likely incidental and may have occurred due to improper handling during packaging the device for return.Penumbra catheters and coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-00764, 3005168196-2017-00765, 3005168196-2017-00766, 3005168196-2017-00767, 3005168196-2017-00769, 3005168196-2017-00770.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6579955
Report Number3005168196-2017-00768
Device Sequence Number115780
Product Code HCG
UDI-Device Identifier00814548011257
UDI-Public00814548011257
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/30/2020
Device Catalogue Number4004J15
Device Lot NumberA64706
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/10/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/21/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/19/2017
Supplement Report FDA Received Date06/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age81 YR